Recent epidemiological studies of the association between hormone replacement therapy and venous thromboembolism. A review
The association between use of hormone replacement therapy (HRT) and the risk of venous thromboembolism (VTE) has been assessed in relatively few epidemiological studies. Evidence from the earliest studies did not support an increased risk of VTE among HRT users. However, methodological limitations in most studies, including small sample size and inadequate control of confounding, did not allow firm conclusions to be made. Most of these limitations have been overcome in 5 recent studies which consistently show that the risk of VTE among women currently using HRT is 2 to 3 times higher than among women not using HRT. The overall relative risk of VTE for women currently using HRT obtained from these studies was 2.6 (95% confidence interval 1.6 to 4.2). This association is unlikely to be explained by confounding or other potential biases affecting observational studies. The risk appears to be more prominent during the first year of HRT use, and in 2 studies the risk disappeared after the first year of therapy. A dose-response relationship, with a doubling of risk among users of high doses of estrogens, was shown in 2 of these studies. No major differences were observed with the different types of therapy, but users of unopposed estrogen therapy and transdermal therapy might be at lower risk than users of opposed regimens and oral preparations. Evidence from these new studies indicates that, among healthy post-menopausal women, between 1 and 2 additional cases of VTE per 10,000 women can be annually attributed to current use of HRT. The Committee on Safety of Medicines in the UK evaluated this risk as small and considered that it does not change the overall benefit-risk profile of HRT for most women
Castellsague, J., Perez, G. S., & Garcia Rodriguez, L. A. (1998). Recent epidemiological studies of the association between hormone replacement therapy and venous thromboembolism. A review. Drug Safety, 18(2), 117-123.